(photo credit: Courtesy)
Thanks to intensive treatment by medication and supervision by doctors at the
Rabin Medical Center-Beilinson Campus, 27-year-old Shirli Marder – whose liver
began to fail from an extremely rare complication of taking a painkiller –
regained consciousness, responded to her name and was carrying out simple
The Petah Tikva hospital said on Tuesday evening that her
improved condition, thanks to her young age, was at least a temporary reversal
of her acute condition. But doctors added that it was not yet known whether it
would decline and require a liver transplant.
Dr. Boaz Tadmor, who is
heading the team that is treating her, said she remains officially in “critical
Marder suffered the extreme reaction a few days after taking
ibuprofen (Nurafen), one of the extremely common nonsteroidal anti-inflammatory
drugs (NSAIDS) for pain, following a tooth extraction.
Her family had
planned to fly her to Paris for a liver transplant due to the shortage of organ
donors in Israel, but at the last moment and in a dramatic turnabout, she was
returned to the hospital from Ben-Gurion Airport when an older lower-brain-dead
patient was identified and was being tested for compatibility.
the field of NSAIDS said that one should not take NSAIDS for no reason or in
doses higher than those needed and listed on the packages. But usually side
effects are no worse than a skin rash.
Marder’s case was one of fewer
than half a dozen severe reactions recorded in the medical literature. Ibuprofen
has been manufactured and taken over the counter since the 1960s.
Join Jerusalem Post Premium Plus now for just $5 and upgrade your experience with an ads-free website and exclusive content. Click here>>